Diabetes Medication Side Effects

Medication can have a number side effects
Medication can have a number side effects

Many people with type 2 diabetes need diabetes drugs to manage their condition. Like all medication, there may be side effects, and this week we researched the Diabetes Forum to find out what the community is saying about type 2 diabetes medication and how it affects them.

For this week, we have not included insulin, only diabetes medication taken or injected by type 2 diabetics.

Type 2 Diabetes Drugs

Diabetes drugs, alongside a healthy diet and exercise routine, help people with type 2 diabetes/gestational diabetes to maintain stable blood glucose levels.

A variety of different diabetes drugs are available, with each performing a different function. Many people with diabetes have to take more than one type of pill, with some taking pills which combine two types of drug in one tablet.

Some people experience a variety of side effects from different diabetes drugs.

In the UK, doctors can prescribe many different diabetes drugs. Depending on how you react to the drugs you are prescribed, your doctor may change your prescription, change you to injections, or change you to insulin.

If you are prescribed injections it generally means that you need this to reach your blood glucose targets. The diabetes drug that works best for you will depend on your individual circumstances, your body, diabetes care routine, diet and exercise, and any other health conditions that you face.

Diabetes Drug Side Effects

A side effect is an unwanted issue that is caused by a medicine. Some diabetes medication unfortunately includes common side effects such as nausea or an upset stomach. Your doctor will be able to advise you about specific side effects and the best ways possible to avoid them.

No diabetic patients should suffer under the influence of side effects, and you should contact your doctor immediately if side effects are causing you pain. Often in the case of diabetes drugs such as Metformin, side effects will only be temporary.

Potential side effects of common diabetes drugs*

  • Sulfonylureas: low blood sugar, upset stomach, skin rash or itching, weight gain
  • Biguanides/Metformin: sickness with alcohol, kidney complications, upset stomach, tiredness or dizziness, metal taste
  • Alpha-glucosidase inhibitors: gas, bloating and diarrhoea
  • Thiazolidinediones: weight gain, risk of liver disease, anaemia risk, swelling of legs or ankles, 
  • Meglitinides: weight gain, low blood sugar

Side effect lists may be incomplete, please check with your doctor for more information about diabetes drug side effects.

What the community is saying about diabetes medication side effects

  • jimmehr: My GP has recently changed my meds from metformin to sitagliptiin (januvia) as metformin just did not agree with my stomach at all even the slow release one. I am currently on day 5 of using Januvia and the side effects I have are: Dizziness, Shivering, Cold sweats, Stomach cramps on lower right side, and Nausea.
  • HLW: If you are getting side effects after you've been taking them for a while ask your doctor for the [Metformin] slow release version, it's kinder on your guts.
  • Bumblejoy: Until approx 3 weeks ago I was taking Avandia and decided to stop after reading about the side effects. I had not linked how ill I was feeling and within days felt so much better. Weight has dropped off too and appetite has gone back to normal. I have made an appt to see my Dr to discuss this but could not get in until early September.
  • Mimo: Am on slow release met and glic. Diagnosed with type 2 just over 2 months ago. I have had bad cramps with the met (and dashes to the toilet!!) Was advised to stick with them though and now much better. So far haven't had any side effects from the glic. GP suggested though that once BM comes down I might be able to just take the met and drop the glic. Fingers crossed! So glad that I found this site as really nice to be able to read peoples experiences, especially as a newbie.
  • Davejc: I find that with Byetta I get extreme indigestion during the evening after I have injected myself and eaten my evening meal. This is really chest tearing and need multiple doses of Gaviscon to relieve it. The other thing that I have been affected with since starting Byetta is severe constipation.
Explore Medication Side Effects
Have Your Say
Name:*
This is my Diabetes Forum username
Email:*
Location:
Your Comment* (1000 characters max)
 
Your email address will not be published. Your comments may be moderated. By submitting your comments, you agree to the Diabetes Community Rules.

Join us